Medical Surgical Pulmonary embolism #3

Question

A client is receiving continuous IV heparin for the diagnosis of pulmonary embolism (PE). Which observation by the nurse requires the IV to be stopped and a STAT aPTT level performed?

Answers

  1. Chills with pain and numbness in arms and legs.
    • Rationale:

      This answer is not correct because these are signs of (HIT) and the IV should be discontinued and a hematologist consulted. HIT is a serious condition caused by decreased platelets in the blood brought on by use of heparin.

  2. Coughing productive of blood-tinged sputum.
    • Rationale:

      This answer is not correct because a productive cough of blood-tinged sputum is a sign of a pulmonary embolism, and why the client is being treated. This would be of concern to the nurse if there were copious amounts of blood in the sputum.

  3. Client complains of a headache and is sweaty.
    • Rationale:

      This answer is not correct because these are signs of hypoxia. Hypoxia is a result of impaired gas exchanged caused by the pulmonary embolism and should be addressed. However, this does not indicate stopping the anticoagulation therapy.

  4. Pinpoint-sized red and purple spots on the client's arms and legs.
    • Rationale:

      This answer is correct because this is called petechiae and is a hallmark sign of bleeding. The nurse will obtain aPTT so the provider can reevaluate the dose of heparin. In some cases, the client may be changed over to oral anticoagulation with consistent monitoring of INR, PT, and aPTT lab studies.

Overview

While receiving anticoagulation therapy for treatment of a PE, the client will be at risk for bleeding. The nurse shall assess for signs of bleeding which include petechiae, purpura, hematoma, and bleeding from the mucous membranes.

Explanation

Learning Outcomes

Treatment of a PE involves IV anticoagulation therapy which places the client at risk for bleeding. If the client is on IV heparin, there will also be a risk for heparin-induced thrombocytopenia (HIT). If the client demonstrates signs of bleeding, the IV should be stopped and the level of aPTT should be performed immediately. Signs of bleeding include petechiae, purpura, hematoma, and bleeding from mucous membranes. If a client experiences chills, fever, numbness, or pain in arms and legs, discoloration of the skin, chest pain, or dyspnea, HIT should be suspected. The IV should be discontinued and a hematologist consulted. Monitoring of oxygen levels and ABGs will also be indicated due to the risk of impaired gas exchange.

Test Taking Tip

Always remember there is a risk for bleeding with anticoagulation therapy.

Video Rationale